The UK’s medicines watchdog has recalled certain types of prescription-only Zantac heartburn medication made by the manufacturer GlaxoSmithKline (GSK) over concerns it may have become contaminated with a carcinogenic impurity.
The Medicines and Healthcare products Regulatory Agency (MHRA) yesterday (8 October) recalled the products as a ‘precautionary measure’ following possible N-nitrosodimethylamine (NDMA) contamination.
NDMA has been identified as a risk factor in the development of certain cancers and has genotoxic potential, the MHRA said.
All unexpired stock of prescription-only Zantac 150mg and 300mg tablets, as well as the 50mg/2ml injection preparation and 150mg/10ml syrup, has been recalled.
Zantac (ranitidine hydrochloride) is used to treat conditions such as heartburn or stomach ulcers.
Over-the-counter (OTC) Zantac products are produced by a different company and are not affected by this recall, the MHRA said.
The affected products can be viewed here.
No treatment review necessary
Pharmacists should stop dispensing the affected products immediately, quarantine all remaining stock and return it to the supplier within 48 hours, the MHRA said.
No treatment review is necessary until the next routine appointment and patients should be advised to continue taking their medication.
The MHRA added: ‘The health risk of discontinuing the medicines is higher than the potential risk presented by the contaminant’.
The medicines watchdog said this is an ‘ongoing issue’ and that it is continuing investigations into other ranitidine medicines that may also be affected.
Dr Andrew Gray, MHRA deputy director of inspections, enforcement and standards, said: ‘We have asked companies to quarantine batches of potentially affected medicines whilst we investigate and we will take action as necessary, including product recalls where appropriate.
‘We have also requested risk assessments from the relevant companies which will include the testing of potentially affected batches.’
He added: ‘Currently, there is no evidence that medicines containing nitrosamines have caused any harm to patients, but the MHRA is closely monitoring the situation and working with other regulatory agencies around world.’